Potentially Dangerous Drugs for the Elderly

listed by common brand name (generic name); click on drug to see more info at drugs.com)

Compiled by Robert S. Stall, MD - Geriatrician

See also:

Updating the Beers Criteria for Potentially Inappropriate Medication Use in Older Adults
http://archinte.ama-assn.org/cgi/reprint/163/22/2716.pdf


Advil / Motrin (ibuprofen)

These and other non-steroidal anti-inflammatory drugs can cause bleeding ulcers

Atarax / Vistaril (hydroxyzine)

Can cause lethargy, dizziness, confusion, anxiety, urinary difficulties, dry mouth and blurry vision

Benadryl (diphenhydramine)

Can cause lethargy, dizziness, confusion, anxiety, urinary difficulties, dry mouth and blurry vision

Calan SR (verapamil)

Interacts with digoxin; can cause dangerous slowing of the heart, lethargy, dizziness, and confusion

Compazine (prochlorperazine)

Can cause Parkinson's symptoms and lethargy

Dalmane (flurazepam)

Stays in the system for a long time; can cause lethargy, dizziness, and confusion


Diabinese (chlorpropamide)

Stays in the system for a long time; can cause low sodium and low sugar

Elavil (amitriptyline)

Can cause lethargy, dizziness, confusion, urinary difficulties, dry mouth, and blurry vision

Haldol (haloperidol)

Can cause dangerous heart rhythms, Parkinson's symptoms, dizziness, lethargy, and confusion

Inderal (propranolol)

Can cause dangerous slowing of the heart, lethargy, depression, dizziness, and confusion

Iron supplements

Can cause iron toxicity if taken unnecessarily

Lanoxin (digoxin)

Can cause dangerous heart rhythms, GI upset, and poor appetite if level is too high


Lasix (furosemide)

May cause low potassium and dehydration

Mellaril (thioridazine)

Can cause dangerous heart rhythms, Parkinson's symptoms, dizziness, lethargy, and confusion

Procan SR (procainamide)

Can cause dangerous heart rhythms, GI upset, and poor appetite if level is too high

Quinaglute (quinidine)

Interacts with digoxin; can cause dangerous heart rhythms, GI upset, poor appetite, and ringing in the ears if level is too high

Reglan (metoclopramide)

Can cause Parkinson's symptoms, lethargy, and anxiety


Serentil (mesoridazine)

Can cause dangerous heart rhythms, Parkinson's symptoms, dizziness, lethargy, and confusion

Tylenol PM (acetaminophen & diphenhydramine)

Acetaminophen (over 4 grams a day) can cause liver damage; diphenhydramine can cause lethargy, dizziness, confusion, anxiety, urinary difficulties, dry mouth and blurry vision

Valium (diazepam)

Stays in the system for a long time; can cause lethargy, dizziness, and confusion

Robert S. Stall, M.D., 14 Heritage Road West, Williamsville, NY 14221
Phone: (716) 636-7531 FAX: (716) 636-7532
E-Mail: drstall@buffalo.edu
WWW: http://wings.buffalo.edu/~drstall/  http://stallgeriatrics.com/
This page Copyright 1996-2004 Robert S. Stall, MD / Stall Geriatrics
Established 10/2/1996; last update 1/26/2004.